Psychopharmacology adverse effects: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology adverse effects

Sample item

A man with bipolar disorder who has taken lithium for years develops marked polyuria and polydipsia with persistently dilute urine, which does not respond to desmopressin. What is the most likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Nephrogenic diabetes insipidus

Lithium impairs the response of the renal collecting duct to antidiuretic hormone, causing nephrogenic diabetes insipidus. Because the kidney cannot respond, desmopressin does not correct the polyuria. Management includes reviewing lithium and sometimes adding a thiazide or amiloride.

Option by option

  • A. Central diabetes insipidus

    Central diabetes insipidus has low ADH but responds to desmopressin.

  • B. Syndrome of inappropriate antidiuretic hormone secretion

    SIADH causes concentrated urine and hyponatraemia, the opposite of this picture.

  • C. Nephrogenic diabetes insipidus (correct)

    Correct. Lithium makes the collecting ducts resistant to ADH, so desmopressin has no effect.

  • D. Primary (psychogenic) polydipsia

    Primary polydipsia also gives dilute urine, but the kidney still responds to ADH, so urine concentrates with water restriction or desmopressin.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is C, Nephrogenic diabetes insipidus. Lithium impairs the response of the renal collecting duct to antidiuretic hormone, causing nephrogenic diabetes insipidus.

Why is "Central diabetes insipidus" not the answer?

Central diabetes insipidus has low ADH but responds to desmopressin.

Why is "Syndrome of inappropriate antidiuretic hormone secretion" not the answer?

SIADH causes concentrated urine and hyponatraemia, the opposite of this picture.

Why is "Primary (psychogenic) polydipsia" not the answer?

Primary polydipsia also gives dilute urine, but the kidney still responds to ADH, so urine concentrates with water restriction or desmopressin.

What concept does this question test?

It tests Psychopharmacology adverse effects in Psychiatry. Because the kidney cannot respond, desmopressin does not correct the polyuria. Management includes reviewing lithium and sometimes adding a thiazide or amiloride.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology adverse effects?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.